Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 34, NWS Grand Junction, CO

August 16, 2005Montrose County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Aug 16, 2005, 2:17 PM MDT for Montrose County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2005, 2:17 PM MDT (20:17 UTC)
Expired
Aug 16, 2005, 3:00 PM MDT
In force
43 min
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County Montrose County, CO

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1355 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:00 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 16, 2:00 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT TUE AUG 16 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
CURRENTLY: THIS MORNING A PASSING COMMA SHAPED DISTURBANCE BROUGHT
WIDESPREAD PRECIP WITH UP TO AN INCH OF RAINFALL IN THE
ROAN/TAVAPUTS AND NORTH AND EAST OF DURANGO. SOME STRONG STORMS ARE
POSSIBLE THIS LATE AFTERNOON AND EVENING WITH VERTICAL SPEED
SHEAR...DEEP MOISTURE AND MARGINAL INSTABILITY IN PLACE AND TWO
DISTURBANCES FROM THE SOUTH AND WEST PROVIDING LIFT.

TONIGHT: 70KT JET STREAK PUSHING NE FROM THE FOUR CORNERS
WITH AN ASSOCIATED VORT MAX PASSING ACROSS NW COLORADO. THE SOUTHERN
ZONES WILL LOSE MUCH CONVECTIVE POTENTIAL AFTER SUNSET BUT THE
NORTH COULD REMAIN ACTIVE THROUGH THE NIGHT. THIS EVENING...HAIL AND
STRONG OUTFLOW WINDS THREATEN SEVERE WEATHER. AND WITH PRECIP WATER
AT 180% OF NORMAL...FLASH FLOODING IS A THREAT.

WEDNESDAY: NORTHERN SHOWERS AND ISOLATED STORMS SHOULD END SOON
AFTER SUNRISE WITH SUBSIDENCE STRENGTHENING THROUGH THE AFTERNOON...
AND SOME DRYING ACROSS THE SOUTH.

WEDNESDAY NIGHT: WEAK RIDGING WILL LIMIT CONVECTION MAINLY NORTH OF
THE JET STREAK STRETCHED SW-NE ACROSS THE FORECAST AREA.

THURSDAY: A STRONG OPEN WAVE IS WORKING THRU THE NORTHERN ROCKIES
PROVIDING SOME FORCING ACROSS THE NORTHERN MOST ZONES. SOME
DISAGREEMENT ABOUT HOW MUCH SUBTROPICAL MOISTURE GETS PULLED INTO
THE FOUR-CORNERS REGION. WE WENT CLOSER TO THE WETTER NAM AND ADDED
A MENTION OF STORMS TO THE SOUTHERN MTNS AND FOUR-CORNER VALLEYS.
RAMEY

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...MEDIUM RANGE MODELS
STILL HAVING DIFFICULTLY WITH HEMISPHERIC PATTERN AS RUN TO RUN
AND MODEL TO MODEL CONSISTENCY CONTINUE TO SUFFER. BUT GENERAL
PATTERN APPEARS AS FOLLOWS:

A TROF WILL BE SPLIT OVER THE WEST THURSDAY NIGHT WITH THE MAIN
ENERGY TO OUR NORTH. THE WEAKER SOUTHERN BRANCH WILL BE OVER THE GRT
BASIN. AN INCREASE IN DYNAMICS DUE TO THE PROXIMITY OF THE TROF AND
MODERATE MSTR WILL KEEP A FEW SHOWERS OR TSTMS GOING AFTER MIDNIGHT.
HIGH PRESSURE WILL BEGIN TO BUILD OVER THE REGION FRIDAY WITH A
DECREASE IN FORCING AND MSTR...HOWEVER RESIDUAL LOW LEVEL MSTR WILL
BE ADEQUATE TO SPARK ISOLATED MTN SHOWERS. HIGH PRESSURE AMPLIFIES
OVER THE GRT BASIN SATURDAY AND SUNDAY. THIS WILL BRING DRIER AIR THE
THE AREA LIMITING CONVECTION MAINLY TO THE SOUTHERN MTNS WHERE
MOISTURE POOL WILL BE A LITTLE DEEPER. BY MONDAY/TUESDAY A WEEK TROF
FORMS TO OUR WEST PROVIDING A SOUTHWESTERLY FLOW ALOFT WITH A GENERAL
INCREASE IN DYNAMICS AND MOISTURE.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JOE/MC
Hazardous weather outlook, Aug 16, 6:01 AM MDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 AM MDT TUE AUG 16 2005

COZ001>014-017>023-UTZ022>025-027>029-171200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
601 AM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY. STRONG GUSTY WINDS...
SMALL HAIL...AND LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE
STORMS. RUNOFF FROM HEAVY RAIN MAY CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH
FRIDAY...AND A CHANCE OF MOUNTAIN THUNDERSTORMS SATURDAY THROUGH
MONDAY. LOCALLY HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL MAY
ACCOMPANY THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER...INCLUDING
RAINFALL AMOUNTS AND ANY FLOODING.

TAL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:51 PM MDTSevere Thunderstorm WarningGJTDelta39 min
Aug 16, 5:32 AM MDTFlash Flood WarningGJTGrand3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.